Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Morristown, TN

May 21, 2013Carter County, Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 21, 2013, 8:38 PM EDT for Carter County, Unicoi County, Washington County, Tennessee. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 8:38 PM EDT (00:38 UTC)
Expired
May 22, 2013, 12:30 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Carter County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:50 PM EDTFLASH FLOODHampton, TNROADS WASHED OUT IN HAMPTON. REPORTED BY THE EMA.
May 21, 9:20 PM EDTFLASH FLOODHampton, TNEMA REPORTS RITTER TOWN ROAD AND BROWNS BRANCH ROAD MAIN AREAS IMPACTED DUE TO WATER AND DEBRIS COVERING ROADS. SOME HOMES WITH WATER IN BASEMENTS. A FEW EVACUATIONS AND A CAR STRANDED DUE TO RISING WATER. SEARCH AND RESCUE WAS PUT ON STANDBY.
May 21, 9:30 PM EDTFLASH FLOODErwin, TNEMA REPORTS FLASH FLOODING FROM ERWIN AND NORTHWARD TOWARD THE COUNTY LINE. NUMEROUS ROAD CLOSURES. WATER INTRUSION IN 10 TO 12 HOMES ALONG WITH SEVERAL BUSINESSES. SEVERAL ROADS UNDERCUT BUT NOT WASHED OUT. THERE WERE 2 EVACUATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WGUS54 KMRX 220038
FFWMRX
TNC019-171-179-220430-
/O.NEW.KMRX.FF.W.0009.130522T0038Z-130522T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ERWIN...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 1230 AM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED 
  AREA. RAINFALL EXCEEDING TWO INCHES PER HOUR WILL FALL OVER SOME
  OF THE STEEP TERRAIN...AND PRODUCE RAPID RUNOFF.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMPTON
  AND UNICOI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3610 8213 3614 8216 3615 8222 3612 8225
      3613 8231 3610 8238 3616 8251 3630 8236
      3629 8209 3610 8209

$$

GDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:27 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 21, 7:27 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT TUE MAY 21 2013

.AVIATION...STRONG CONVECTION MOVING NE FROM TYS AND WILL AFFECT TRI
WITH STRONG WINDS EARLY IN THE PERIOD. WINDS WILL DECREASE
OVERNIGHT ANDE BE MAINLY SOUTHWEST. CLOUDS AND LIGHT WINDS SHOULD
KEEP FOG AT BAY WITH MVFR CONDITIONS POSSIBLE. WINDS WILL INCREASE
WEDNESDAY TO NEAR 10 KTS IN ADVANCE OF AN APPROACHING COLD FRONT.
CONVECTIVE COVERAGE WILL INCREASE TOMORROW AND BECOME WIDESPREAD BY
THE AFTERNOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.

THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.

TG

In the hours before

Special weather statement, May 21, 5:43 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE MAY 21 2013

TNZ067-068-085>087-212245-
LOUDON TN-MCMINN TN-NORTHWEST MONROE TN-ROANE TN-SOUTHEAST MONROE TN-
543 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MCMINN...LOUDON AND
ROANE COUNTIES UNTIL 645 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSTON TO
CHARLESTON...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ATHENS...
SWEETWATER...LOUDON...LENOIR CITY...MADISONVILLE...ETOWAH...
RICEVILLE...NIOTA...DENTVILLE...PHILADELPHIA...ENGLEWOOD...MOUNT
VERNON...BULLET CREEK...VONORE...GREENBACK...TELLICO PLAINS...
TARIFFVILLE...COKER CREEK...CITICO BEACH AND CITICO.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, May 21, 6:35 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT TUE MAY 21 2013

VAZ001-002-005-220000-
LEE VA-SCOTT VA-WISE VA-
635 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES OF VIRGINIA UNTIL 800 PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
HAZARD TO VIPER TO 11 MILES SOUTH OF SOUTH WALLINS IN EXTREME
EASTERN KENTUCKY...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
NORTON...WISE...GATE CITY...PENNINGTON GAP...BIG STONE GAP...WEBER
CITY...ROSE HILL...ST. CHARLES...DRYDEN...PATTONSVILLE...PARDEE...
APPALACHIA...JASPER...DUFFIELD...POUND...CLINCHPORT...FORT
BLACKMORE...COEBURN AND DUNGANNON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 7:24 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HAPPY VALLEY            35.61N 83.96W
05/21/2013                   BLOUNT             TN   911 CALL CENTER

            TREES AND POWERLINES DOWNED IN HAPPY VALLEY. REPORTED BY
            DISPATCH.

&&

GH
Special weather statement, May 21, 7:26 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE MAY 21 2013

TNZ018-045>047-220030-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
726 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 830 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI
COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL
MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY...
HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY
AND LAUREL BLOOMERY.

THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, May 21, 7:52 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE MAY 21 2013

NCZ061-220030-
CLAY NC-
752 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES
NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED
STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY
COUNTY.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OF CLAY COUNTY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 8:25 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
05/21/2013                   GREENE             TN   911 CALL CENTER

            TREES DOWN COUNTYWIDE

&&

SONEILL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:01 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan, Unicoi, Washington59 min
May 21, 8:11 PM EDTAreal Flood AdvisoryMRXCarter3 hr
May 22, 2:39 PM EDTSevere Thunderstorm WarningMRXSullivan66 min
May 22, 2:44 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane46 min
May 22, 2:59 PM EDTSevere Thunderstorm WarningMRXGreene, Washington61 min
May 22, 3:30 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington3 hr
May 22, 3:54 PM EDTSevere Thunderstorm WarningMRXCocke51 min
May 22, 3:58 PM EDTSevere Thunderstorm WarningMRXGreene62 min
May 22, 4:32 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington43 min
May 22, 5:01 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs, Rhea59 min
May 22, 5:17 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
May 22, 6:39 PM EDTSevere Thunderstorm WarningMRXJohnson36 min
May 22, 6:55 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier50 min
May 22, 7:14 PM EDTAreal Flood AdvisoryMRXJefferson, Sevier3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.